Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 6, NWS Missoula, MT

June 27, 2019Granite County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 27, 2019, 1:06 PM MDT for Granite County, Powell County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 1:06 PM MDT (19:06 UTC)
Expired
Jun 27, 2019, 1:30 PM MDT
In force
24 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Granite County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 103 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WUUS55 KMSO 271906
SVRMSO
MTC039-077-271930-
/O.NEW.KMSO.SV.W.0006.190627T1906Z-190627T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
106 PM MDT Thu Jun 27 2019

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  East central Granite County in west central Montana...
  South central Powell County in west central Montana...

* Until 130 PM MDT.

* At 106 PM MDT, a severe thunderstorm was located 11 miles southwest
  of Garrison, or 12 miles west of Deer Lodge, moving northeast at 45
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Garrison, Brock Creek and Goldcreek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4630 11303 4645 11314 4670 11287 4655 11262
TIME...MOT...LOC 1906Z 212DEG 38KT 4642 11299 

HAIL...1.50IN
WIND...60MPH
 
$$
3 follow-up statements
663 
WWUS55 KMSO 271911
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
111 PM MDT Thu Jun 27 2019

MTC039-077-271930-
/O.CON.KMSO.SV.W.0006.000000T0000Z-190627T1930Z/
Granite MT-Powell MT-
111 PM MDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR NORTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES...

At 111 PM MDT, a severe thunderstorm was located 7 miles southwest of
Garrison, or 11 miles northwest of Deer Lodge, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Garrison, Brock Creek and Goldcreek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 11291 4648 11310 4670 11287 4655 11262
TIME...MOT...LOC 1911Z 212DEG 38KT 4647 11294 

HAIL...1.00IN
WIND...60MPH
 
$$
500 
WWUS55 KMSO 271917
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
117 PM MDT Thu Jun 27 2019

MTC039-271927-
/O.CAN.KMSO.SV.W.0006.000000T0000Z-190627T1930Z/
Granite MT-
117 PM MDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area and therefore, the warning has been 
cancelled.

LAT...LON 4641 11292 4649 11302 4664 11288 4654 11270
TIME...MOT...LOC 1917Z 212DEG 38KT 4652 11290 

$$

MTC077-271930-
/O.CON.KMSO.SV.W.0006.000000T0000Z-190627T1930Z/
Powell MT-
117 PM MDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR SOUTH CENTRAL POWELL COUNTY...

At 117 PM MDT, a severe thunderstorm was located near Garrison, or 11
miles northwest of Deer Lodge, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Garrison, Brock Creek and Goldcreek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4641 11292 4649 11302 4664 11288 4654 11270
TIME...MOT...LOC 1917Z 212DEG 38KT 4652 11290 

HAIL...<.75IN
WIND...60MPH
 
$$
839 
WWUS55 KMSO 271920
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
120 PM MDT Thu Jun 27 2019

MTC077-271930-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-190627T1930Z/
Powell MT-
120 PM MDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POWELL COUNTY
WILL EXPIRE AT 130 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4641 11292 4649 11302 4664 11288 4654 11270
TIME...MOT...LOC 1920Z 212DEG 38KT 4653 11289 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:18 AM MDT, 9 hours 48 minutes earlier.

Area forecast discussion, Jun 27, 3:18 AM MDT, 9 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
318 AM MDT Thu Jun 27 2019

...STRONG THUNDERSTORMS AGAIN EXPECTED IN THE NORTHERN ROCKIES
THIS AFTERNOON...

.DISCUSSION...Low pressure positioned to the west leaves north-
central Idaho and western Montana with southwesterly flow and
persistent disturbance passages. One of these disturbances is
producing a round of showers this morning, but the main story is
for another day with thunderstorms. Little has changed with the
projections for thunderstorms today, which are still expected to
develop in north- central Idaho and western Montana and strengthen
as they approach and move east of the Divide. The forecast holds
plenty of lift and shear for a few of the storms to be strong and
possibly severe west of the Divide, but the likelihood of severe
storms is much higher east of the Divide. Showers and
thunderstorms will linger through the evening and other than a
shower of two tonight will be mostly dry.

Locations that have rain this evening, along with clearing skies,
will have patchy fog Friday morning. Thunderstorm chances return
for Friday, but it does not look to be as unstable so likely not
as many storms as today.

Moisture profiles show an area of much drier air to move into the
region during Friday night, so there may only be a few showers
Saturday, which is represented in the current forecast. The
current weather pattern is a bit fickle so it’s not out of the
question to have additional showers on Saturday. A very similar
story seems plausible on Sunday as well.

Next week models continue to show yet another upper level low
taking up residence over NW Washington. This effectively
reestablishes southwest flow over the Northern Rockies and brings
about a return of widespread shower and thunderstorm chances on
Monday. Lesser chances are presented in the latest guidance on
Tuesday. But this seems to be primarily due to timing of the
various atmospheric waves passing through the flow which is
something that's very hard to predict this far into the future. So
have maintained a forecast for similar chances as Monday for now.

By mid week long range models suggest the coastal trough will
slide inland across Idaho and Montana, lingering over the area
through the end of next week. This type of pattern would support
widespread showers and thunderstorms across the area which could
affect Independence Day celebrations in some places.

&&

.AVIATION...Surface observations are starting to show many spots
with small dew point depressions, so patchy fog is possible for a
few hours this morning. Cloud cover and showers are moving into
north-central Idaho early this morning which will move into
western Montana by sunrise. Isolated thunderstorms are also
embedded so a few lightning strikes are possible during this
morning. The unstable and active southwesterly flow over the
region will again lead to thunderstorms this afternoon. Convective
allowing models show thunderstorms developing in north-central
Idaho and western Montana beginning around 27/1900z. These
thunderstorms are expected to strengthen with a few strong and
potentially severe thunderstorms possible west of the Divide, but
conditions east of the Divide have been consistently forecast to
be favorable to for severe storms. Most of the storm activity will
decrease by 28/0300z and those with appreciable rain will likely
have a few hours of fog during Friday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jun 27, 9:59 AM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
959 AM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             4 SW COMO               46.06N 114.23W
06/26/2019  M1.00 INCH       RAVALLI            MT   NWS STORM SURVEY

            MINOR TREE DAMAGE REPORTED.

&&

AL
Local storm report, Jun 27, 10:18 AM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1018 AM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             6 ESE GRANTSDALE        46.17N 114.03W
06/26/2019  M1.25 INCH       RAVALLI            MT   NWS STORM SURVEY

&&

AL
Special weather statement, Jun 27, 12:21 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
1221 PM MDT Thu Jun 27 2019

MTZ006-007-271845-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
1221 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE AND
SOUTHEASTERN GRANITE COUNTIES UNTIL 1245 PM MDT...

At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of West Valley, or 20 miles west of Anaconda, moving
northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Philipsburg, Georgetown and Porters Corner.

LAT...LON 4598 11331 4604 11349 4640 11328 4630 11304
TIME...MOT...LOC 1820Z 204DEG 37KT 4608 11336
Special weather statement, Jun 27, 12:48 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
1248 PM MDT Thu Jun 27 2019

MTZ007-271915-
Butte/Blackfoot Region MT-
1248 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE...EAST
CENTRAL GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Philipsburg, or 15 miles northwest of Anaconda,
moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garrison, Jens, Princeton and Goldcreek.

LAT...LON 4614 11312 4629 11329 4663 11300 4651 11273
TIME...MOT...LOC 1847Z 211DEG 35KT 4628 11316

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:58 PM MDTSpecial Weather StatementMSOLincoln47 min
Jun 26, 7:29 PM MDTSpecial Weather StatementMSOMissoula46 min
Jun 27, 5:44 AM MDTSpecial Weather StatementMSOFlathead31 min
Jun 27, 6:08 AM MDTSpecial Weather StatementMSOFlathead22 min
Jun 27, 6:23 AM MDTSevere Thunderstorm WarningMSOFlathead37 min
Jun 27, 12:21 PM MDTSpecial Weather StatementMSODeer Lodge24 min
Jun 27, 12:48 PM MDTSpecial Weather StatementMSOGranite27 min
Jun 27, 2:06 PM MDTSpecial Weather StatementMSOSanders24 min
Jun 27, 3:40 PM MDTSpecial Weather StatementMSOSanders35 min
Jun 27, 4:03 PM MDTSpecial Weather StatementMSOFlathead27 min
Jun 27, 4:32 PM MDTSpecial Weather StatementMSOFlathead43 min
Jun 27, 5:08 PM MDTSpecial Weather StatementMSOFlathead37 min
Jun 27, 5:27 PM MDTSpecial Weather StatementMSOMissoula33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.